Stomach Ulcer: Top 2 Causes
What is a stomach ulcer?
Stomach ulcers can form anywhere in the stomach. They are sores or breaks in the stomach lining and are caused by inflammation. They are also called peptic ulcers or peptic ulcer disease.
The inflammation can be from a longstanding bacterial infection from the bacteria H pylori. Or it can be related to medication, such as nonsteroidal anti-inflammatory drugs (NSAIDs) like ibuprofen (Advil, Motrin) and aspirin, among others. These are the two most common causes.
Stomach ulcers can be acute (short-term) or chronic (long-term), depending on the cause.
How do you know if you have a stomach ulcer?
Symptoms I listen for when diagnosing this illness: Burning belly pain just above the belly button. Often made better or worse by eating foods. Sometimes causing to wake up at night. Having tarry black stools or vomiting blood. —Dr. Shria Kumar
You’ll feel pain in the center of your stomach, particularly after eating. Acid secretion in the stomach increases to help digest food. This can irritate the ulcer, causing pain.
Serious symptoms, including unexplained weight loss, bleeding, and vomiting, can also be a sign of other issues with your GI tract. Talking to your doctor is important, as they will help you figure out what is going on.
- Abdominal pain (usually in the center of your abdomen, does not move to your back or shoulder, and is worse when eating)
- Bleeding (black, tarry stool; or bloody vomit)
- Weight loss
- Nausea or vomiting
- Avoidance of eating (either because you’re not hungry or the pain it causes)
- Feeling full
- Difficulty or pain with swallowing
Other symptoms you may have
- Anemia, or low blood counts. Your doctor would confirm with a blood test. Though anemia can be caused by many other medical issues.
What makes you more likely to have it
Stomach ulcers can happen to anyone. But there are a few risk factors that make someone more likely to get it, including a family history of ulcer disease.
The two most common causes are:
- H pylori is a common bacteria that infects over half the world’s population. It’s often acquired in childhood, and usually causes no issues. The vast majority of people who have the infection never have any symptoms. However, some can develop stomach ulcers.
- Nonsteroidal medications, such as aspirin, ibuprofen (Motrin, Advil), naproxen (Aleve). Often these are taken as a treatment for pain or prevention for joint or muscle inflammation and pain. Talk to your doctor before starting nonsteroidals. For some people, nonsteroidals should be taken with an antacid medication, to minimize developing stomach ulcers.
There are other, less common, causes.
- Stress ulcers. These are not from day-to-day stress as widely believed. They are caused by severe illness, such as severe burns, trauma, or being critically ill in an intensive care unit.
- Radiation therapy for cancers.
- Low blood flow.
- Zollinger-Ellison syndrome (unusual amount of excess acid).
- Crohn's disease.
If you are worried you have a stomach ulcer, call your doctor. If bleeding—black and tarry or bloody stool or vomit—or have severe nausea and vomiting, go to the ER.
Stomach ulcers in children
Children can also develop stomach ulcers, for similar reasons as adults. Though it is less common. Keep in mind that symptoms may be harder to figure out in children and babies (stomach ulcers are very rare in babies). Talking with your pediatrician is important.
What causes ulcers in the stomach?
The stomach is essential to breaking down the foods we eat. This means it is a high acid area. The lining of your stomach is generally tough and able to handle it. But if there is inflammation, from H pylori infection or nonsteroidal agents, this lining can become irritated, interfering with the stomach’s defenses. Then, because of the acid in the stomach, the ulcer may form.
It is very rare that everyday stress—think work, home, or otherwise—results in a stomach ulcer. —Dr. Kumar
Stomach ulcer treatment
Ask your doctor: Why did I get this ulcer? Your doctor can help pinpoint the most likely cause of your ulcer. If it was the stomach bacteria, treat it! If it was lots of nonsteroidals, you may be able to switch to alternative medications. —Dr. Kumar
Treatment usually involves 1) diagnosing the ulcer, 2) diagnosing the cause, and 3) providing acid protection and treating the cause.
To diagnose an ulcer, a gastroenterologist (doctor who specializes in intestinal problems) will do an endoscopy of your upper gastrointestinal tract. It’s a flexible tube with a camera that is placed through the mouth, into the stomach area. It allows the gastroenterologist to see if there are ulcers in the stomach. Biopsies may be taken to look for H pylori infection.
The biopsies and a careful medical history will help the doctor figure out the cause.
If it’s H pylori, you’ll be prescribed antibiotics to treat the infection. Once you are treated for H pylori, a repeat test should be done to check that the infection is gone. Usually, a stool sample is sent to a laboratory or a breath test is done to look for the bacteria.
When nonsteroidal medications are the cause, your doctor will consider lowering or changing what you are taking. Reducing stomach acid with a proton pump inhibitor (like Nexium and Prilosec) can help with healing.
- Antibiotics. Even if you start to feel better after a few days, it’s important to finish the entire course of antibiotics.
- High-dose acid suppression medication. Acid production is lessened with a proton pump inhibitor (like Nexium and Prilosec) to allow the stomach to heal. These are usually used short-term (2 to 3 months).
A few months after treating an ulcer, you will have another endoscopy. This is to check that the stomach lining is completely healed.
The best way to prevent stomach ulcers is to always let your doctor know about any medications you are taking. Especially important for over-the-counter medications, like nonsteroidals.
Depending on your medical history, your doctor may suggest switching to other medications, such as acetaminophen (Tylenol) or nonsteroidals that are less likely to cause ulcers. They may decrease the dose of the nonsteroidals you are taking. Or prescribe antacid medication to protect the stomach while taking the nonsteroidals.
Dr. Kumar is a gastroenterologist, who completed her fellowship at the Hospital of the University of Pennsylvania in Philadelphia. She received her undergraduate degrees in Religious Studies and Chemistry from New York University (2010) and graduated from the Albert Einstein College of Medicine (2014), where she was inducted into the Alpha Omega Alpha Honor Medical Society. She is completing her therapeutic endoscopy fellowship at MD Anderson Cancer Center in Houston. She joined Buoy Health in 2020. She believes in the importance of patients being educated about their health, and joined Buoy in order to be part of a platform that helps disseminate clear and verified advice directly to patients.